Flood, Fairfax
- When
- June 14, 10:17 PM EST
- Where
- Fairfax County, 1.94 mi SSW of Oakton to 1.95 mi SSW of Oakton
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.855, -77.316
High water was reported on Fairfax Boulevard near Oak Street.
A cold front passed through the area during the afternoon of the 14th into the evening and overnight hours. Ahead of the cold front, there was plenty of instability and moisture, so thunderstorms produced heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front passed through the area during the afternoon of the 14th into the evening and overnight hours. Ahead of the cold front, there was plenty of instability and moisture, so thunderstorms produced heavy rainfall. This led to instances of flooding and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 14, 9:27 PM EST, 50 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1027 PM EDT Mon Jun 14 2021
.SYNOPSIS...
A series of cold fronts will move through the area through mid
week. Canadian high pressure will build overhead for much of
the second half of the week. Another cold front may approach the
area early next week.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A Severe Thunderstorm Watch is in effect until 2AM for
locations for the Washington and Baltimore Metro areas as well
as southern MD and northern VA. Previous discussion follows.
A relative min in CAPE has caused lower confidence for locations
west of the Blue Ridge Mountains, but a few severe storms are
possible this evening due to stronger shear and a boundary
dropping in from the north. However, confidence increases for
locations east of the Blue Ridge Mountains this evening due to
higher amounts of instability. The surface flow has backed to
the south ahead of the approaching boundary, and this has caused
a southerly flow to increase dewpoints this evening. At the same
time, a bay breeze can be seen on radar retrograding west while
the boundary from the convection upstream is dropping south. The
intersecting boundaries, strong shear around 50 kts, and
increasing CAPE suggests that some storms will be severe, with
discrete supercells possible. Damaging winds and large hail are
the primary threats, but an isolated tornado cannot be ruled
out as the low-level shear increases some near the bay breeze
and around intersecting boundaries.
A low-end threat for flash flooding persists, especially across
the Washington Metro area where convection will be more
widespread and co-located with lower FFG. A Flash Flood Watch
has been issued for this area. Elsewhere, higher FFG along with
a faster storm motion means that confidence is too low for a
Flash Flood Watch at this time.
Convection should gradually dissipate late this evening into
the overnight as the cold front drops farther south and drier
air advects in from the northwest.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
A mid-level trough and associated cold front will move through the
CWA Tuesday. This frontal passage will be notably drier, but cannot
rule out a few showers with the relatively higher chance (still
isolated in nature) up near the Mason-Dixon line. High temperatures
Tuesday do look to be about 5 degrees cooler than today and closer
to seasonal normals.
Dry and clear Tuesday night with temperatures dipping into the mid
40s across the Allegheny Front. As Canadian high pressure builds in
Wednesday, the main story will be the below normal temperatures and
low humidity values. The immediate metropolitan areas have the best
chance of breaking 80, with the higher elevations out west not
making it out of the 60s. Most locations will be in the low to mid
70s.
Come Wednesday night, there could be a few locations that make a run
into the upper 30s, mainly across the valleys in the higher terrain
of Garrett, western Grant, western Pendleton, and western Highland.
Outside of the higher terrain, it will be a good night to open the
windows and let in some cool air with low humidity.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Generally good agreement amongst guidance in regards to the long
term period. A deep upper level trough will continue to pivot
eastward on Thursday. However, with the trough axis offshore, we'll
be under general subsidence, resulting in surface high pressure over
the Ohio Valley becoming focused over the region through the end of
the week. Seasonably cooler conditions with temperatures in the
upper 70s are expected coupled with low humidity. The high will then
continue to shift offshore on Friday, inducing a southerly flow
which will bring the return of heat and humidity back to the region.
Guidance solutions diverge somewhat in regards to the timing of the
next FROPA on Saturday. The ECMWF is a bit earlier than the GFS
which would greatly determine how much convective activity develops.
There's also question into the progression of the front as some of
the guidance including their ensembles indicate the front stalling
across the CWA Sunday. If that's the case, then potential for more
unsettled weather is possible on Sunday into Monday. Guidance
redevelops a Bermuda high just to our east by early next week, thus
could see this situation play out correctly. Another area of low
pressure may then traverse along said stalled boundary which would
set us up for additional unsettled weather in terms of showers and
thunderstorms, even the potential for isolated flooding. Will need
to monitor trends over the next few days.
&&
.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
Some storms across the eastern terminals may be severe with
locally damaging wind gusts and large hail being the primary
threats. The best chance for strong to severe storms will be
through 04z across IAD, DCA, BWI, and MTN. A brief period of
MVFR cigs/vsbys are possible overnight, but drier air should
allow for VFR conditions most of the time.
Another cold front is expected to push through the region on
Tuesday. However that front lacks and significant moisture.
Therefore, conditions should remain VFR throughout. High pressure
returns for Wednesday and continues through Friday under a westerly
flow.
&&
.MARINE...
SMWs will likely be needed tonight as thunderstorms move across
the waters. The most likely time window for storms to move
across the waters will be through 2 AM. A Small Craft Advisory
is in effect tonight through tomorrow. South to southwest winds
this evening will turn northwesterly behind the front later
tonight through tomorrow. Northwesterly flow will continue on
Wednesday, but winds are expected to be sub- SCA in nature
Generally lighter NW flow thereafter through Thursday night (though
another mainly dry front may kick winds up a bit Tuesday night into
Wednesday).
Small Craft Advisory conditions are likely Fri afternoon into
Sunday.
&&
.TIDES/COASTAL FLOODING...
Elevated water levels are expected tonight into Tuesday morning,
but the flow will turn northwest during this time, so confidence
in minor tidal flooding is low.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 2 AM EDT Tuesday for DCZ001.
MD...Flash Flood Watch until 2 AM EDT Tuesday for MDZ013-014-016-
504.
VA...Flash Flood Watch until 2 AM EDT Tuesday for VAZ053-054.
WV...None.
MARINE...Small Craft Advisory until 4 PM EDT Tuesday for ANZ530>543.
Flash Flood Watch until 2 AM EDT Tuesday for ANZ535.
&&
SYNOPSIS...KJP
NEAR TERM...BJL/KJP
SHORT TERM...KJP
LONG TERM...MSS
AVIATION...BJL/MSS/KJP
MARINE...BJL/MSS/KJP
TIDES/COASTAL FLOODING...BJLHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1013 PM EDT Mon Jun 14 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-151000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1013 PM EDT Mon Jun 14 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect for the entire area until 2 AM. Damaging wind gusts and large hail are the primary threats, and an isolated tornado is possible. An isolated instance of flash flooding is possible this evening due to heavy rainfall associated with thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters have been activated. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-151000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 1013 PM EDT Mon Jun 14 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect for central Maryland and northern Virginia until 2 AM. Damaging wind gusts and large hail are the primary threats, and an isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters have been activated. MDZ001-501-502-VAZ503-504-WVZ501>506-151000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1013 PM EDT Mon Jun 14 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters have been activated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1049 PM EDT MON JUN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM HAIL 2 N ARBUTUS 39.27N 76.69W
06/14/2021 M1.00 INCH BALTIMORE CITY MD NWS EMPLOYEE
&&
EVENT NUMBER LWX2104371
CPBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1052 PM EDT MON JUN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL 1 SSE BALTIMORE 39.29N 76.60W
06/14/2021 M1.00 INCH BALTIMORE CITY MD TRAINED SPOTTER
&&
EVENT NUMBER LWX2104372
CPBPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1053 PM EDT MON JUN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM FLASH FLOOD 1 SW DUNDALK 39.26N 76.52W
06/14/2021 BALTIMORE MD 911 CALL CENTER
WATER RESCUE OF VEHICLE STUCK IN WATER NEAR
INTERSECTION OF MORNINGTON ROAD AND LIBERTY PARKWAY.
&&
CORRECTED LOCATION
EVENT NUMBER LWX2104369
CPBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1107 PM EDT MON JUN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND DMG TOWSON 39.40N 76.62W
06/14/2021 BALTIMORE MD 911 CALL CENTER
TREE DOWN ONTO STRUCTURE NEAR LINCOLN AVENUE AND SHADY
GROVE CIRCLE.
&&
EVENT NUMBER LWX2104373
CPBPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1111 PM EDT MON JUN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND DMG 1 NE EDGEMERE 39.23N 76.45W
06/14/2021 BALTIMORE MD 911 CALL CENTER
TREE DOWN ONTO STRUCTURE NEAR LINCOLN AVENUE AND SHADY
GROVE CIRCLE.
&&
CORRECTED LOCATION
EVENT NUMBER LWX2104373
CPBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 PM EDT MON JUN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM TSTM WND DMG BALTIMORE 39.30N 76.61W
06/14/2021 BALTIMORE CITY MD 911 CALL CENTER
TWO TREES DOWN NEAR JOH AVE AND COOLIDGE AVE.
&&
EVENT NUMBER LWX2104374
CPBThe Sterling radar (KLWX), 20 km away, was scanning. The volume nearest the first event began at 03:14 UTC.
2 flood, 2 flash flood. Local standard time, as filed.
High water was reported on Fairfax Boulevard near Oak Street.
The Accotink Creek at Strathmeade Springs rapidly passed minor flood stage, cresting at 254.08 feet at 1:00 AM EST. The water level fell below flood stage at 2:41 AM EST. |Both Woodburn Road and Prosperity Avenue were flooded by at least six inches of water.
The stream at Difficult Run surpassed minor flood stage, cresting at 195.74 feet at 3:50 AM EST. The water level fell below flood stage at 5:47 AM EST. Six inches of water covered the area around its lowest point.
The Accotink Creek at Annandale surpassed the minor flood stage, cresting at 9.77 feet at 3:15 AM EST. Woodburn Road was flooded at the Accotink Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961776, 961774, 961775, 961777.